Flash Flood, Rockland
- When
- August 11, 8:15 PM EST to 8:30 PM EST
- Where
- Rockland County, Monsey Hgts
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. Spotters reported that Blauvet Road was flooded in Monsey Heights and roads were flooded in Spring Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. Spotters reported that Blauvet Road was flooded in Monsey Heights and roads were flooded in Spring Valley. They reported that people evacuated a house along Spring House Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 2:15 PM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT MON AUG 11 2003 .DISCUSSION...ALL FORECAST MODELS ARE IN BASIC AGREEMENT WITH THE PERSISTENT UPPER LEVEL TROUGH SLOWLY WEAKENING AS THE OFFSHORE SUBTROPICAL RIDGE SLOWLY STRENGTHENS AND BUILDS WEST ACROSS THE REGION THROUGH THURSDAY. THIS WILL ACTUALLY RESULT IN A BIT MORE OPTIMISTIC FORECAST...IN TERMS OF MORE SUNSHINE AND LESS RAIN THROUGH FRIDAY...ALTHOUGH DIURNAL SCATTERED SHOWERS AND TSTMS WILL OCCUR TUE/WED AND THU AFTERNOONS AND EVENINGS. AS UPPER LEVEL SUBSIDENCE INCREASES...MORE SUN WILL BREAK THROUGH EACH DAY. THE GFS MODEL SHOWS A REAL BREAK IN THE PERSISTENT HIGH HUMIDITY...WITH THE PASSAGE OF A STRONG COLD FRONT FRI EVENING...POSSIBLY PRECEDED BY A SIGNIFICANT SEVERE WEATHER OUTBREAK FRI AFTERNOON AND EVENING. THIS WEEKEND...LOOKS GREAT...WITH LOW HUMIDITY AND BELOW NORMAL TEMPERATURES. && .SHORT TERM...BECAUSE THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING EXISTS THROUGH THIS EVENING...THE FLOOD WATCH WILL BE CONTINUED. SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP UPSTREAM ACROSS CENTRAL NJ THROUGH 3 PM. BASED ON A PRECIPITABLE WATER CONTENT OF 1.94 INCHES AND A MEAN STORM SPEED OF LESS THAN 10 KNOTS...RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE WITH ANY SINGLE OR CLUSTER OF SHOWERS OR TSTM. WITH THE SURFACE FLOW FORECAST TO DECOUPLE FROM THE UPPER FLOW AFTER 00Z...AREAS OF FOG WILL DEVELOP AND WILL CONTINUE TO BE INCLUDED IN THE OVERNIGHT FORECAST. && .AVIATION...CURRENTLY VFR CONDITIONS ACROSS ALL TERMINALS...WE HAD A PEAK OF SUN ACROSS LONG ISLAND AND COASTAL CONNECTICUT FOR A FEW HOURS...BUT SLOWLY DISAPPEAR WITH THE CLOUDS STREAMING ACROSS FROM THE SOUTHWEST. CONDITIONS SHOULD SLOWLY DETERIORATE TO MVFR TONIGHT...LOCALLY IFR AS SHOWERS...BRIEFLY MODERATE TO HEAVY DEVELOP ACROSS THE AREA. && .MARINE...BASED ON THE LONG SOUTH FETCH AND A PERSISTENT WEAK S TO SW WIND FLOW...WAVE HEIGHTS WILL CONTINUE TO HOVER AROUND 5 FT. THE SMALL CRAFT ADVISORY FOR ROUGH SEAS OVER THE OCEAN WILL BE CONTINUED WITH THIS FORECAST UPDATE. && .HYDRO...THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING WAS DISCUSSED IN THE SHORT TERM SECTION ABOVE. BASIN AVERAGE RAINFALL AMOUNTS SHOULD RANGE FROM 1/4 TO 1/2 INCH THROUGH THIS EVENING...WITH ISOLATED AMOUNTS UP TO 3 INCHES. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && .OKX... CT...FLOOD WATCH FOR 005>012. NJ...FLOOD WATCH FOR 002>006-011. NY...FLOOD WATCH FOR 067-081. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. GC
CTZ005>012-NJZ002>006-011-NYZ067>081-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 414 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337604.